Arizona, 2017High Wind in Arizona, December 20 to 21, 2017
December 20 to 21, 2017 · NWS FGZ · 2 events in 2 counties and zones
A cold front moved across northern Arizona with strong southwest winds. The strongest winds were downwind from the Mogollon Rim and White Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across northern Arizona with strong southwest winds. The strongest winds were downwind from the Mogollon Rim and White Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 20, 5:35 PM MST, 3 hours 18 minutes earlier.
Area forecast discussion, Dec 20, 5:35 PM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
535 PM MST Wed Dec 20 2017
.SYNOPSIS...A cold front will move into northern Arizona this
evening. Expect strong southwest winds tonight into Thursday
morning, and light rain and snow showers from late tonight through
Thursday afternoon. Chances for showers are forecast for
locations along and north of the Mogollon Rim, with the best
chances north of Interstate 40. High temperatures Thursday look to
be in the low 30s in the mountains to around 50 in the Verde
Valley. Warmer temperatures and dry weather are forecast for the
weekend.
&&
.DISCUSSION...
The cold front at 5 pm along a line from Milford Utah-Las Vegas
-Santa Barbara. The wind advisories out for tonight through early
Thursday morning look good. We have had several gusts in the 35
to 50 mph range this afternoon. We expect this plus another 5 mph
tonight for areas along and just north of the Mogollon rim as a
southwesterly low level jet blows across the rim. We have
increased and in some cases nearly doubled tonights wind gusts in
the wind advisory areas over those sent with the 330 pm Thursday
forecast package. The fastest winds for this event are forecast
to be from Show low through Springerville, with gusts to 60
possible. Doney Park not to far behind this.
Forecast updates have been sent. DL
From the 452 am Thursday Discussion...
By RR
Similarly, the surface cold front will cross the area from the
northwest to southeast, first impacting the Kaibab Plateau shortly
before midnight tonight and exiting the area by way of the White
Mountains Thursday afternoon. Chances for rain and snow showers
are forecast along and north of the Mogollon Rim, with the best
chances north of Interstate 40. In general, 1 to 2 inches of snow
are forecast along the Kaibab Plateau and mountains of far
northeast Arizona. Limited QPF and a saturated layer only up to
about -12 C should limit snow along the western Mogollon Rim.
Around 0.5 inches of snow is forecast in the Flagstaff area. In
addition, very cold air behind the front will keep daytime high
temperatures on Thursday between 10 to 15 degrees below normal
across much of the area.
Dry weather and warming conditions are forecast for Friday, with
near normal temperatures in place for this Holiday weekend. Models
generally agree that a ridge of high pressure will lead to above
normal temperatures by Tuesday of next week.
&&
.AVIATION...For the 00Z package...Increasing mid/high level
clouds in advance of a cold front moving into the area from
northwest to southeast through the evening and overnight. The front
will bring a chance for rain and snow showers with localized MVFR
conditions to areas along and north of I-40 beginning 04Z-09Z Thu.
Shower activity diminishes from northwest to southeast Thu.
Southwest sfc winds 15-25 kts with gusts of 30-35 kts. Local gusts
of 40-45 kts are possible especially northeast of higher terrain.
Winds will shift to the northwest behind the front Thu. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Strong and gusty southwest winds will persist
through the evening and overnight hours as a cold front approaches
the region. This front will bring a chance of rain and snow showers
later this evening and into Thursday mainly north of I-40. Behind
the front, winds will shift northerly and usher in the coldest
airmass of the season Thursday. Northeasterly winds will persist
Friday with daytime temperatures near normal.
Saturday through Monday...Above normal daytime temperatures return
for the weekend and early next week under dry west-northwest flow.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 8 PM MST this evening FOR AZZ004-006-007-039.
Wind Advisory until 2 AM MST Thursday FOR AZZ012-013-015-016.
Wind Advisory from 11 PM this evening to 11 AM MST Thursday FOR
AZZ014-017.
&&
PUBLIC...DL / RR
AVIATION...TM
FIRE WEATHER...TM
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Dec 20, 5:04 PM MST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
504 PM MST Wed Dec 20 2017
AZZ004>018-037>040-211200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
504 PM MST Wed Dec 20 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Tonight
Wind Advisories have been issued for tonight through Thursday
morning due a cold front sweep into the state tonight. Strong
winds will occur along and ahead of the front, first impacting the
Kaibab Plateau this afternoon and the Mogollon Rim to the White
Mountains overnight. Expect southwest winds 25 to 35 mph with
gusts from 40 to 55 mph. Localized gusts to 60 mph are possible
tonight at locations immediately downstream of the San Fransisco
Peaks and White Mountains.
In addition, light snow will occur with the front beginning late
tonight. In general, 1 to 2 inches of snow are forecast along the
Kaibab Plateau and mountains of far northeast Arizona. Around 0.5
inches of snow is forecast in the Flagstaff area, with little to
no snow forecast elsewhere.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Max temperatures Thursday will be between 10 to 15 degrees below
normal. Expect mild weather late this week with another drop in
temperatures possible by Christmas Eve.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
High Wind, Little Colorado River Valley in Coconino County
- When
- December 20, 8:53 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The ADOT wind sensor at Two Guns measured a peak wind gust of 62 MPH at 853 PM MST. Wind gusts of 50 MPH or greater were observed from around 815 to around 11 PM MST.
High Wind, Little Colorado River Valley in Apache County
- When
- December 20, 10:30 PM MST to December 21, 12:40 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The ASOS at the St Johns Airport measured a peak wind gust of 60 MPH at 240 AM MST. Wind gusts of 40 MPH or higher were observed from around midnight to 500 AM MST. The peak wind gust at the Springerville Airport was 75 MPH at 655 AM MST. The wind gusted over 60 MPH from 1030 PM on the 20th to around 1240 PM MST on the 21st.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, December 20, 2017$265,000 · EF1 · 2 events
- Tornado and Damaging Winds in Louisiana, December 20, 2017$75,000 · EF1 · 4 events
- Tornado in Texas, December 20, 2017$30,000 · EF1 · 1 event
- Tornado and Damaging Winds in Georgia, December 20, 2017$43,000 · EF0 · 4 events
- Tornado in Mississippi, December 20, 2017EF1 · 1 event
- High Wind in California, December 20, 2017$20,000 · 62 kt wind · 2 events
- Heavy Snow in North Dakota, December 20, 20179 events
- Winter Weather in Wyoming, December 20 to 21, 20179 events
- Flash Flooding and Heavy Rain in Alabama, December 20, 20177 events
- Heavy Snow in Minnesota, December 20 to 21, 20177 events
- Dust Storm and High Wind in California, December 20, 2017$10,000 · 96 kt wind · 5 events
- Flash Flooding and Heavy Rain in Hawaii, December 20 to 21, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728174, 728138.